Some molecular mechanisms of the statin-associated myopathy development
Keywords:statins, atherosclerosis, myopathy, rhabdomyolysis, ubiquinone, apoptosis
Topicality. Statins are the most commonly prescribed lipid-lowering drugs. It is proven that their administration significantly reduces the risk of cardiovascular complications. However, along with high efficiency, they provoke the development of side effects on the muscular system – myopathies and rhabdomyolysis. Mechanisms of myotoxity formation currently remains a controversial issue.
Aim. To summarize the existing literature data concerning the molecular mechanisms underlying the development of myopathy associated with statins treatment.
Results and discussion. According to modern concepts, molecular mechanisms of myopathy and rhabdomyolysis during treatment with statins may be associated with apoptosis of muscle fibers (as a result of violations of proteins post-translational modification); has an autoimmune nature (through its impact on major histocompatibility complex); lesion of ubiquitin-proteasome system; due to deficiency of ubiquinone and carnitine, and decreased synthesis of endogenous cholesterol.
Conclusions. Molecular mechanisms of statin-associated myopathy development are complex and have both idiopathic and genetically nature.
Toth, P. P., Harper, C. R., Jacobson, T. A. (2008). Clinical characterization and molecular mechanisms of statin myopathy. Expert Review of Cardiovascular Therapy, 6 (7), 955–969. doi: 10.1586/14779072.6.7.955
Mohassel, P., Mammen, A. L. (2013). The spectrum of statin myopathy. Current Opinion in Rheumatology, 25 (6), 747–752. doi: 10.1097/01.bor.0000434673.85515.89
Harper, C. R., Jacobson, T. A. (2007). The broad spectrum of statin myopathy: from myalgia to rhabdomyolysis. Current Opinion in Lipidology, 18 (4), 401–408. doi: 10.1097/mol.0b013e32825a6773
Tomaszewski, M., Stępień, K. M., Tomaszewska, J., Czuczwar, S. J. (2011). Statin–induced myopathies. Pharmacological Reports, 63 (4), 859–866. doi: 10.1016/s1734–1140(11)70601–6
Vaklavas, C., Chatzizisis, Y. S., Ziakas, A., Zamboulis, C., Giannoglou, G. D. (2009). Molecular basis of statin–associated myopathy. Atherosclerosis, 202 (1), 18–28. doi: 10.1016/j.atherosclerosis.2008.05.021
Owczarek, J., Jasiñska, M., Orszulak–Michalak, D. (2005). Drug–induced myopathies. An overview of the possible mechanisms. Pharmacol Rep., 57, 23–34.
Moßhammer, D., Schaeffeler, E., Schwab, M., Mörike, K. (2014). Mechanisms and assessment of statin–related muscular adverse effects. British Journal of Clinical Pharmacology, 78 (3), 454–466. doi: 10.1111/bcp.12360
Keen, H. I., Krishnarajah, J., Bates, T. R., Watts, G. F. (2014). Statin myopathy: the fly in the ointment for the prevention of cardiovascular disease in the 21st century? Expert Opinion on Drug Safety, 13 (9), 1227–1239. doi: 10.1517/14740338.2014.937422
Rosenson, R. S. (2004). Current overview of statin–induced myopathy. The American Journal of Medicine, 116 (6), 408–416. doi: 10.1016/j.amjmed.2003.10.033
Phillips, P. S., Haas, R. H. (2008). Statin myopathy as a metabolic muscle disease. Expert Review of Cardiovascular Therapy, 6 (7), 971–978. doi: 10.1586/14779072.6.7.971
Taylor, B. A., Thompson, P. D. (2015). Muscle–related side–effects of statins. Current Opinion in Lipidology, 26 (3), 221–227. doi: 10.1097/mol.0000000000000174
Sirvent, P., Mercier, J., Lacampagne, A. (2008). New insights into mechanisms of statin–associated myotoxicity. Current Opinion in Pharmacology, 8 (3), 333–338. doi: 10.1016/j.coph.2007.12.010
Vrablik, M., Zlatohlavek, L., Stulc, T. et al. (2014). Statin–associated myopathy: from genetic predisposition to clinical management. Physiological research, 63, S327.
Ruaño, G., Windemuth, A., Wu, A. H. B., Kane, J. P., Malloy, M. J., Pullinger, C. R., Thompson, P. D. (2011). Mechanisms of statin–induced myalgia assessed by physiogenomic associations. Atherosclerosis, 218 (2), 451–456. doi: 10.1016/j.atherosclerosis.2011.07.007
Taylor, B. A., Lorson, L., White, C. M., Thompson, P. D. (2015). A randomized trial of coenzyme Q10 in patients with confirmed Statin Myopathy. Atherosclerosis, 238 (2), 329–335. doi: 10.1016/j.atherosclerosis.2014.12.016
Apostolopoulou, M., Corsini, A., Roden, M. (2015). The role of mitochondria in statin–induced myopathy. European Journal of Clinical Investigation, 45 (7), 745–754. doi: 10.1111/eci.12461
Deichmann, R., Lavie, C., Asher, T. et al. (2015). The interaction between statins and exercise: mechanisms and strategies to counter the musculoskeletal side effects of this combination therapy. The Ochsner Journal, 15, 429–437.
Du Souich, P., Roederer, G., Dufour, R. (2017). Myotoxicity of statins: Mechanism of action. Pharmacology & Therapeutics. doi: 10.1016/j.pharmthera.2017.02.029
Ghatak, A., Faheem, O., Thompson, P. D. (2010). The genetics of statin–induced myopathy. Atherosclerosis, 210 (2), 337–343. doi: 10.1016/j.atherosclerosis.2009.11.033
Needham, M., Mastaglia, F. L. (2014). Statin myotoxicity: A review of genetic susceptibility factors. Neuromuscular Disorders, 24 (1), 4–15. doi: 10.1016/j.nmd.2013.09.011
Lotteau, S., Colyer, J., Hopkins, P. Steele, D. (2016). Statins induce post–translational modification of RyR1 in human and rodent skeletal muscle: a mechanism for myopathy. The Physiological Society, 2016.
Lawrence, J., Moyer, C., Ameri, M. et al. (2014). Statin–Induced Myopathy is Mediated by Isoprenoid Depletion and is Independent of Serum Cholesterol Levels. Circulation, 130, С. A13907–A13907.
Muntean, D. M., Thompson, P. D., Catapano, A. L., Stasiolek, M., Fabis, J., Muntner, P., Banach, M. (2017). Statin–associated myopathy and the quest for biomarkers: can we effectively predict statin–associated muscle symptoms? Drug Discovery Today, 22 (1), 85–96. doi: 10.1016/j.drudis.2016.09.001Schirris
Schirris, T. J. J., Renkema, G. H., Ritschel, T., Voermans, N. C., Bilos, A., van Engelen, B. G. M., Russel, F. G. M. (2015). Statin–Induced Myopathy Is Associated with Mitochondrial Complex III Inhibition. Cell Metabolism, 22 (3), 399–407. doi: 10.1016/j.cmet.2015.08.002
Schaefer, J., Jackson, S. (2016). Statin Myopathy. Acquired Neuromuscular Disorders, 113–122. doi: 10.1007/978–3–319–29514–5_8
Copyright (c) 2017 National University of Pharmacy
This work is licensed under a Creative Commons Attribution 4.0 International License.Authors who publish with this journal agree to the following terms:
- Authors retain copyright and grant the journal right of first publication with the work simultaneously licensed under a Creative Commons Attribution License that allows others to share the work with an acknowledgement of the work's authorship and initial publication in this journal.
- Authors are able to enter into separate, additional contractual arrangements for the non-exclusive distribution of the journal's published version of the work (e.g., post it to an institutional repository or publish it in a book), with an acknowledgement of its initial publication in this journal.
- Authors are permitted and encouraged to post their work online (e.g., in institutional repositories or on their website) prior to and during the submission process, as it can lead to productive exchanges, as well as earlier and greater citation of published work (See The Effect of Open Access).